Hail, Ottawa
- When
- June 7, 5:32 PM CST to 5:34 PM CST
- Where
- Ottawa County, 0.69 mi S of Delphos
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.270, -97.770
On the evening of the 7th several supercells developed within a weakly forced environment that was very unstable. These supercells were persistent and produced hail between 1-2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the evening of the 7th several supercells developed within a weakly forced environment that was very unstable. These supercells were persistent and produced hail between 1-2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 7, 2:32 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 332 PM CDT Sun Jun 7 2015 .SHORT TERM...(This Evening through Monday) Issued at 330 PM CDT SUN JUN 7 2015 19Z water vapor imagery shows the mid level ridge over TX has flattened out as a northern stream shortwave propagates through SD and NEB. At the surface, a diffuse trough axis has set up from near Minneapolis to Holton with only some modest convergence along this boundary. Meanwhile the airmass has become moderately unstable with RAP and LAPS analysis showing CAPE values in the 2000 to 3000 J/kg range. Inhibition is almost completely gone as convection has recently formed over northwest MO. For the late afternoon and this evening, think thunderstorms development should continue west along the trough axis into eastern KS, as the northern stream shortwave swings along the NEB state line. Profiler data already shows the 850 winds veered to the west southwest. This could lead to possible training of storms as flow parallels the boundary. Additionally storms could become severe as deep layer shear improves with increasing mid level winds spreading in from the west. Main concerns remain large hail and torrential rainfall given high PWs values. Though there could be some damaging winds if storms congeal into small MCS. However with storm development near the forecast area and models trending towards more scattered convection, am thinking a large MCS with prolonged heavy rain is a little less likely. Because of this think the flooding risk is highest across east central KS ahead of the trough axis. Have adjusted the watch to remove a few counties in north central KS. Everything may be more progressive with precip coming to an end before dawn. If this is the case, we may see some clearing across northern KS so have trended temps a little cooler across the northern CO. Monday is shaping up to be a nice day with mostly sunny skies and temps in the mid to upper 80s. Weak subsidence is anticipated through the day as northwest flow develops behind the shortwave. .LONG TERM...(Monday Night through Sunday) Issued at 330 PM CDT SUN JUN 7 2015 Monday night through Wednesday...Flow aloft transitions from northwest Monday night to westerly as the upper ridge builds eastward into the middle of the week. Little to no forcing for lift indicated so have kept this period dry in the forecast. Temperatures will be above normal for early to mid June with highs approaching 90 degrees both days. The last half of Thursday into the upcoming weekend could be another wet period with several off and on rain chances coming back into the overall pattern, which will be hard to time with any degree of accuracy at this point. Models do have some differences overall, but seem consistent with the main feature being a mid-level trough moving over the Northern Plains into the Great Lakes region. In response to this feature, a surface low will likely deepen over the Northcentral Plains and move off into the Great Lakes region as the trough advances to the East. Left in its wake is an associated cold front that will likely stall out and become stationary as upper level energy weakens but remains southwesterly. This brings a chance for several embedded shortwaves to move through over the weekend, which look to have enough lift associated with them to keep POPs at least chance. This seems reasonable since plenty of low level moisture will remain in place and PW values likely still 1.5-2.0 inches stretched along the lingering boundary that is progged to be set up right through northeast KS. Widespread severe storms look like the lesser threat at this time with CAPE and shear values on the lower end and flooding remaining the main concern due to antecedent conditions already in place from the past several weeks of flooding over the region. Max temps will likely be in the mid 80s and lows in the mid 60s. && .AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon) Issued at 1206 PM CDT SUN JUN 7 2015 A surface trough remains over north central KS and southeast NEB as instability builds. Think that inhibition to convection will weaken enough by the late afternoon for TS to develop along the trough axis and build back into eastern KS. Have included a TEMPO for the period of time TS are most likely to impact the terminals. Otherwise expect VFR conditions to prevail before and after the convection. Biggest uncertainty is in coverage of storms as models are showing more scattered storms rather than a MCS. May need to refine timing of storms as development becomes a little more obvious. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH through Monday morning FOR KSZ010>012-021>024- 026-034>040-054>056-058-059. && SHORT TERM...Wolters LONG TERM...Drake/GDP AVIATION...Wolters
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT SUN JUN 7 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-082045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT SUN JUN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME WIDESPREAD THIS EVENING. SEVERE STORMS WILL BE POSSIBLE...WITH THE GREATEST CHANCE BETWEEN 5 PM AND 10 PM. DAMAGING WIND APPEARS TO BE THE PRIMARY HAZARD WHILE LARGE HAIL MAY ALSO DEVELOP IN THE STRONGEST STORMS. THE TORNADO POTENTIAL IS VERY LOW TODAY BUT CAN NOT BE RULED OUT. FLOODING WILL ALSO BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT MAINLY ALONG A LINE FROM ABILENE TO HOLTON AND POINTS SOUTH. MULTIPLE ROUNDS OF STORMS ARE POSSIBLE WITH PERIODS OF VERY HEAVY RAINFALL. SATURATED GROUND CONDITIONS AND ELEVATED STREAM FLOWS WILL CAUSE FLASH FLOODING TO OCCUR VERY QUICKLY WHERE HEAVY RAIN FALLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RIVER FLOODING IN PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS IS FORECAST TO PERSIST INTO EARLY THIS WEEK FOR SOME LOCATIONS. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY AS ANOTHER SYSTEM MOVES THROUGH THE AREA...HOWEVER CONFIDENCE IS LOW IN THE TIMING AND TRACKING OF THIS SYSTEM. THIS SYSTEM WILL HAVE THE POTENTIAL TO BRING MORE HEAVY RAIN AND SOME ADDITIONAL FLOODING CONCERNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY BETWEEN 5 PM AND 10 PM. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 618 PM CDT SUN JUN 7 2015 KSZ034-072345- OTTAWA- 618 PM CDT SUN JUN 7 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA COUNTY... THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST-SOUTHEAST AT 35 MPH ACROSS PORTIONS OF NORTHERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. THE THUNDERSTORM WILL AFFECT DELPHOS...THEN REMAIN OVER MAINLY RURAL AREAS OF OTTAWA COUNTY. && LAT...LON 3931 9788 3931 9744 3913 9752 3925 9793 TIME...MOT...LOC 2317Z 288DEG 31KT 3927 9779 GARGAN
The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
16 hail, 1 thunderstorm wind. Local standard time, as filed.
Report of 5 inch diameter tree branch broken off a maple tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577910, 577911, 577913, 577914, 577916, 577917, 577919, 577920, 577921, 577922, 577923, 577924, 577925, 577926, 577928, 577929, 577930.